Alert archive / West Virginia / Severe Thunderstorm Warnings in 2003

Severe Thunderstorm Warning 124, NWS Charleston, WV

August 26, 2003Braxton County, West Virginia

NWS Charleston, WV issued this severe thunderstorm warning at Aug 26, 2003, 11:40 PM EDT for Braxton County, West Virginia. It was in force for 35 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 26, 2003, 11:40 PM EDT (03:40 UTC)
Expired
Aug 27, 2003, 12:15 AM EDT
In force
35 min
Issued by
NWS Charleston, WV
Area
Counties, with a storm outline in the text

County Braxton County, WV

The radar

The Charleston,WV radar (KRLX), 109 km from the middle of the area, began a volume at 03:43 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Pittsburgh, PA (KPIT), launched 00:00Z, 3.7 hours before the alert went out and 190 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Pittsburgh, PA at 00:00Z on 2003-08-27Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 366 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Pittsburgh, PA at 00:00Z on 2003-08-27The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 191 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
366 J/kg
Mixed-layer CIN
-214 J/kg
Mixed-layer LCL
1453 m above ground
0-6 km bulk shear
27 kt
0-1 km storm-relative helicity
191 m²/s²
0-3 km storm-relative helicity
213 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.5

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS51 KRLX 270340
SVRRLX
WVC007-270415-

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE CHARLESTON WV
1140 PM EDT TUE AUG 26 2003

THE NATIONAL WEATHER SERVICE IN CHARLESTON HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  BRAXTON COUNTY IN WEST VIRGINIA...

* UNTIL 1215 AM EDT...

* AT 1133 PM EDT...NATIONAL WEATHER SERVICE RADAR INDICATED A SEVERE
  THUNDERSTORM NEAR SAND FORK...OR ABOUT 5 MILES SOUTHEAST OF
  GLENVILLE...MOVING SOUTHEAST AT 30 MPH.

* SOME LOCATIONS IN THE WARNING AREA INCLUDE...SUTTON.

--CALL TO ACTION--HAIL...INTENSE RAIN AND STRONG DAMAGING WINDS ARE
LIKELY WITH THIS STORM. TAKE COVER IN A SUBSTANTIAL SHELTER UNTIL THE
STORM PASSES.

PLEASE REPORT HAIL OR STRONG WINDS TO THE NATIONAL WEATHER SERVICE BY
CALLING TOLL FREE...877-633-6772...WHEN YOU CAN DO SO SAFELY.

LAT...LON 3878 8050 3870 8046 3862 8053 3853 8065
          3880 8084 3887 8074 3891 8060

$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Charleston, WV wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 26, 9:35 PM EDT, 2 hours 5 minutes earlier.

Area forecast discussion, Aug 26, 9:35 PM EDT, 2 hours 5 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE CHARLESTON WV
935 PM EDT TUE AUG 26 2003

*********************************************************************
935 PM EDT TUE AUG 26 2003

WILL UPDATE FOR WINDS TONIGHT AND SEVERE THUNDERSTORM WATCH.

.RLX...
WV...NONE.
VA...NONE.
KY...NONE.
OH...NONE.

.END/RPY

*********************************************************************
420 PM EDT TUE AUG 26 2003

UPDATING TO REMOVE SEVERE THUNDERSTORM WATCH FROM EXTREME NORTHWEST
COUNTIES.

CL

*********************************************************************
332 PM EDT TUE AUG 26 2003

TONIGHT AND WEDNESDAY...

WATCH CONTINUES TILL 6PM THIS EVENING...ONLY EXPECT A FEW STORMS AT
MOST ACROSS THE WATCH AREA.

HEIGHTS BEGIN TO FALL OVERNIGHT AS FRONTAL BOUNDARY SINKS VERY
SLOWLY SOUTHWARD.  MCS SYSTEMS THAT MISSED US LAST NIGHT MAY SCRAPE
OUR NORTHERN COUNTIES TONIGHT...STICKING WITH CHANCE POPS TO THE
NORTH AND SLIGHT CHANCE TO THE SOUTH.  WOULD EXPECT SEVERE THREAT TO
DIMINISH WITH STABILIZATION OVERNIGHT.

AS BOUNDARY SINKS SOUTH ON WEDNESDAY PRECIP CHANCES WILL FOLLOW IT.
CAP WEAKENS TOMORROW AND LOOKS TO BREAK TOMORROW AFTERNOON ACROSS
ALL AREAS.  WILL KEEP SLIGHT CHANCE IN THE FAR SOUTH AND A 30 OR 40
POP ELSEWHERE.  SEVERE POTENTIAL TOMORROW REMAINS...ESPECIALLY
ACROSS THE NORTH...WITH HIGH INSTABILITY AND DECENT WIND SHEAR.

TEMP GRIDS MAINLY JUST TWEAKED...DECENT AGREEMENT WITH MOS AND ISC.

WEDNESDAY NIGHT THROUGH FRIDAY NIGHT...
MODELS CONTINUE TO SHOW WEAK FRONTAL BOUNDARY WEAKENING ACROSS NRN
WV AND SE OH THURSDAY MORNING.  THE FRONT SHOULD THEN WEAKEN AS THE
NEXT SYSTEM FROM THE PLAINS MOVES EASTWARD INTO THE GREAT LAKES LATE
THURS NIGHT INTO EARLY FRI MORNING.  THE WARM FRONT SHOULD REFORM
NORTHWARD.  FOR THURSDAY...MOISTURE SHOULD BE DEEPER FROM HTS AND
CRW SWD.  THUS WOULD EXPECT A BETTER CHANCE FOR DIURNAL SHOWERS IN
THAT AREA WHILE FURTHER NORTH...A LITTLE DRIER AIR ALOFT MAY HELP
KEEP SHOWERS MORE ISOLATED.

BY FRIDAY...NEXT SYSTEM BEGINS TO APPROACH WITH DEEPER MOISTURE
MOVING UP FROM THE SOUTH.  BUT WITH THE FRONT STILL TO THE
WEST...LIFTING MECHANISM IS STILL ABSENT FOR ORGANIZED CONVECTION.
STILL EXPECT DECENT DIURNAL SHOWER AND THUNDERSTORMS HOWEVER.  THE
MODEL DO DIFFER A LITTLE ON THE TIMING OF THE FRONT FOR FRIDAY AND
FRIDAY NIGHT.  THE GFS IS VERY AGGRESSIVE AND LOOKS TO BE ON THE
FAST SIDE BY 6 TO 12 HOURS.  THE ETA TIMING AT 84 HOURS LOOKS A
LITTLE BETTER.

FOR TEMPERATURES...GUIDANCE FAIRLY WELL CLUSTER AROUND PREVIOUS
FORECAST NUMBERS...THUS VERY LITTLE CHANGED IN TEMPERATURES THROUGH
FRIDAY.  THE MAV NUMBERS WERE PREFERRED OVERALL.  FOR FRIDAY DID
RAISE VALUES CLOSER TO GUIDANCE...BUT WILL HAVE TO WATCH CLOUD
DEVELOPMENT AS IT COULD BE COOLER.  FOR FRIDAY NIGHT...KEEP READINGS
ABOVE GUIDANCE WITH SLOWER FRONTAL TIMING.

SATURDAY THROUGH TUESDAY...

RIDGING OVER ATLANTIC OFF SE COAST ALONG WITH TROUGH DROPPING DOWN
IN CENTRAL U.S. WILL MEAN ONLY A SLOW EASTWARD PROGRESSION OF THE
FRONTAL SYSTEM.  DONT EXPECT THE FRONT TO PUSH THROUGH OUR REGION
UNTIL MONDAY AS THE WAVE MOVES BY.  AFTER FRONTAL PASSAGE LONG WAVE
STILL WELL TO THE WEST WHICH WILL HOLD THE FRONT ALONG THE EAST
COAST TUESDAY STILL KEEPING A CHANCE OF PRECIPITATION OVER AND EAST
OF MOUNTAINS THEN.

CL/ESS/AAR

*********************************************************************
958 AM EDT TUE AUG 26 2003

RIDGE AND STRONG CAP WILL KEEP THUNDERSTORM ACTION TO OUR NORTH THIS
AFTERNOON.  WILL SEE ONLY A FEW FLAT CU CLOUDS AT BEST.  SO...ONLY
QUESTION BECOMES TEMPERATURES.

THE BIG NEWS...THIS SHOULD BE THE DAY CRW OFFICIALLY HITS THE 90
DEGREE MARK.  H850 TEMPS ON MORNING SOUNDINGS ARE AROUND 21C...A BIT
WARMER THAN YESTERDAY WHEN CRW GOT TO 89.  ALSO...ANOTHER DAY OF
DRYING HAS OCCURRED...AND CRW IS 3 TO 4 DEGREES AHEAD OF TEMP AT
THIS TIME YESTERDAY.  THIS IS PRETTY MUCH THE CASE AREAWIDE...SO
WILL PUMP UP TEMPS A COUPLE OF DEGREES ACROSS THE BOARD.

.RLX...
WV...NONE.
VA...NONE.
KY...NONE.
OH...NONE.

CL

*********************************************************************
315 AM EDT TUE AUG 26 2003

TODAY AND TONIGHT...
NOCTURNAL CONVECTION ONCE AGAIN FIRING AND RIDING ALONG SOUTHERN
EDGE OF WESTERLIES...ACROSS NORTHERN ILLINOIS AND NORTHEAST OHIO
INTO CENTRAL PENNSYLVANIA.  LOOKS LIKE THE COUNTY WARNING AREA WILL
BE SHELTERED FOR ONE MORE DAY BY THE UPPER RIDGE AS 500H HEIGHTS
AROUND 591 CONTINUE THROUGH THE DAY BEFORE BEGINNING TO LOWER
TONIGHT ACROSS THE NORTH.  UPPER AIR ANALYSIS SHOWED 700H TEMP AT
PBZ/ILN AROUND +10C AND 850H TEMPS AROUND +20C...WHICH IS PLENTY
WARM ENOUGH TO PROVIDE STRONG CAP OVER REGION.  CURRENT CONVECTION
LIKELY ELEVATED DUE TO ATMOSPHERE COOLING.

SO EXPECT ANOTHER MOSTLY SUNNY DAY WITH TEMPERATURES SOARING TO
AROUND 90 IN WESTERN LOWLANDS.  REMOVED SLIGHT CHANCE FROM PREVIOUS
FORECAST AS SUBSIDENCE AND TOO MUCH WARM AIR IN LOW AND MID LEVELS
PROVIDING STRONG CAP WILL KEEP CHANCE OF PRECIP NIL.  AS UPPER
HEIGHTS LOWER DURING EVENING AND OVERNIGHT HOURS...EXPECT NOCTURNAL
CONVECTION TO FIRE AGAIN BUT FURTHER SOUTH.  WILL CONTINUE WITH
CURRENT FORECAST OF LOW CHANCE POPS ACROSS NORTH WITH THREAT OF
NOCTURNAL CONVECTION ROLLING SOUTHEAST INTO NORTHERN COUNTIES AFTER
MIDNIGHT.

GUIDANCE TEMPS AGAIN SEEM ON WARM SIDE AND WILL LEAN CLOSER TO
COOLER ETA NUMBERS.  THIS WORKED WELL FOR HIGHS ON MONDAY.

WEDNESDAY THROUGH MONDAY...
MODELS ARE IN REASONABLE AGREEMENT WITH A WEAK COLD FRONT DROPPING
INTO OUR AREA DURING WEDNESDAY...THEN EITHER DISSIPATING OR LIFTING
NORTH AS AN EVEN WEAKER WARM FRONT ON THURSDAY.  ALTHOUGH DYNAMICS
ARE NOT IMPRESSIVE...ABUNDANT MOISTURE AND INSTABILITY WITH THE
FRONT WILL RESULT IN SCATTERED CONVECTION WEDNESDAY AND EARLY
WEDNESDAY NIGHT...THEN MORE ISOLATED BY THURSDAY.

NEXT FRONT APPROACHING FROM THE WEST ON FRIDAY BECOMES VERY
INTERESTING FOR THIS WEEKEND. MEDIUM RANGE MODELS ARE BUILDING A
STRONG UPPER HIGH OVER THE WESTERN ATLANTIC OCEAN BY THE END OF THE
WEEK...WHICH EFFECTIVELY SLOWS THE FRONT TO A CRAWL...LEADING TO AN
UNSETTLED WEEKEND.  IT WILL NOT BE UNTIL LATER MONDAY THAT THE FRONT
GETS A KICK FROM ANOTHER UPPER TROUGH AND FRONT DROPPING INTO THE
MIDDLE OF THE NATION. FRIDAY LOOKS TO BE A MOSTLY DRY DAY EAST OF
THE OHIO RIVER...WITH PRECIPITATION SLOWLY SPREADING EASTWARD
FRIDAY NIGHT...AND CONTINUING ON THROUGH THE WEEKEND. THIS HAS THE
POTENTIAL TO BE A HEAVY RAIN EVENT AND WILL HAVE TO BE MONITORED.
TEMPERATURES WILL GO FROM THE SUMMER MUGGIES TO RATHER COOL SUNDAY
AND MONDAY AS A STRONG CANADIAN HIGH DROPS SOUTHWARD BEHIND THE
FRONT.

MOS TEMPERATURES LOOK REASONABLE AND FOLLOWED.

HC/JMV
*********************************************************************
Hazardous weather outlook, Aug 26, 4:14 PM EDT, 7 hours 26 minutes before
KYZ101>103-105-OHZ066-067-075-076-083>087-VAZ003-004-WVZ005>011-
013>020-024>040-046-047-270214-

HAZARDOUS WEATHER OUTLOOK...UPDATED
NATIONAL WEATHER SERVICE CHARLESTON WV
414 PM EDT TUE AUG 26 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEASTERN
OHIO...NORTHEASTERN KENTUCKY...SOUTHWEST VIRGINIA...AND MOST OF WEST
VIRGINIA.

.DAY ONE...

THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS TONIGHT FOR
SOUTHEAST OHIO...AND IN WEST VIRGINIA ALONG AND NORTH OF I-64.
DAMAGING WIND GUSTS WILL BE THE PRIMARY THREAT WITH ANY SEVERE
STORMS.

.DAYS TWO THROUGH SEVEN...

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

LEONARDI

In the hours before

Local storm report, Aug 26, 11:13 PM EDT, 27 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHARLESTON WEST VIRGINIA
1113 PM EDT TUE AUG 26 2003

THE FOLLOWING REPORTS ARE UNOFFICIAL AND MAY HAVE BEEN COLLECTED
FROM UNTRAINED SOURCES

TIME(EDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

1109 PM    BRIDGEPORT                WV   WIND DAMAGE
08/26/03   HARRISON                       EVENT OCCURRED BETWEEN
                                          1054 PM AND 1109 PM
                                          LARGE BRANCHES BROKEN.

The office that day

Everything else NWS Charleston, WV issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 26, 10:52 PM EDTSevere Thunderstorm WarningRLXDoddridge23 min
Aug 26, 11:07 PM EDTSevere Thunderstorm WarningRLXGilmer38 min
Aug 27, 3:12 PM EDTSevere Thunderstorm WarningRLXPleasants33 min
Aug 27, 3:18 PM EDTSevere Thunderstorm WarningRLXJackson, Wirt27 min
Aug 27, 3:43 PM EDTSevere Thunderstorm WarningRLXRoane32 min
Aug 27, 4:25 PM EDTSevere Thunderstorm WarningRLXLewis35 min
Aug 27, 4:45 PM EDTSevere Thunderstorm WarningRLXPutnam45 min
Aug 27, 5:00 PM EDTSevere Thunderstorm WarningRLXUpshur45 min

Nearby

Severe Thunderstorm Warnings in West Virginia, 2003Every severe thunderstorm warning in 2003

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.